If you pop an erectile dysfunction pill, there are a couple of things you expect to happen. Your vision turning permanently red probably isn’t one of them.
After a 31-year-old man took liquid sildenafil citrate—the active ingredient in most ED drugs, including Viagra and Cialis—his vision took on a red tint. Two days later he went to the emergency room and doctors diagnosed him with retinal toxicity, confirming the drug had caused actual structural changes to his retina.
Interestingly, it’s the active ingredient in ED meds that helps a guy get it up—a compound called phosphodiesterase-5 (PDE-5) inhibitor—that can also impair your vision, says Kaushal M. Kulkarni, M.D., an ophthalmologist in San Diego, CA. The PDE-5 inhibitor traditionally releases nitric oxide in the corpora cavernosa (the tissue of the penis), but it can also have an effect on a similar compound, PDE-6, which is in the photoreceptors of the retina and part of the electrochemical cascade that leads to what we see.
“Normally, the effect of ED drugs on PDE-5 in the corpora cavernosa is at least 10 times stronger than the effect on PDE-6 in the retina, so there is no problem,” explains Kulkarni. “However, if taken in higher-than-recommended doses or from an unsafe source, the effect on the retina can cause severe damage.”
Which brings us to two super important details of this case, highlighted in the latest issue of Retinal Cases and Brief Reports: The man-who-sees-red ordered his sildenafil citrate online—which means we really have no idea what was in it—and he took an unspecified dosage.
“ED supplements that are sold without a prescription online is a big business,” says Alex Shteynshlyuger, M.D., director of urology at New York Urology Specialists in Manhattan. “Often, pills that are sold over the counter—’sex’ supplements that you hear advertised on late-night radio or sold at gas stations—have illegal medications mixed in; otherwise they wouldn’t work.”
Among prescribed meds, the side effect of red-tinted vision is super rare.
“You have to ingest a high and unsafe level of these drugs to have an affect on the retina,” Kulkarni says. But it has happened before: Another case of retinal toxicity due to ED drugs was reported in 2017. While that man’s vision returned to normal after a year, this new patient is seemingly stuck with a permanent tint.
Kulkarni adds that the more likely rare-case scenario is actually non-arteritic ischemic optic neuropathy (NAION), or vision loss due to optic nerve damage thanks to a mini-stroke. But even this still isn’t that common and hasn’t definitively been linked to ED drugs, he adds.
Far more likely: the average guy taking too many little blue pills at once may notice his vision tinge blue, turn blurry, or experience increased photosensitivity. “But even these visual side effects are proportional to the dose taken, and typically are mild and transient,” Shteynshlyuger adds.
In general, if you’re taking an ED drug prescribed by your doctor and filled at a pharmacy, you probably don’t need to worry.
“Overall, these medications are very safe and effective,” Shteynshlyuger says. Plus, the generic form of Viagra, Sildenafil, is very inexpensive.
Both docs agree: Avoiding both the common and the rare visual side effects of erectile dysfunction meds is really simple. Get a prescription from your doctor and stick to the dosage he recommends.